MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D132705
Medical Device Problem Codes Insufficient Cooling (1130); Incorrect, Inadequate or Imprecise Result or Readings (1535); Failure to Sense (1559); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an idiopathic ventricular tachycardia ablation procedure with a thermocool smarttouch for which biosense webster¿s product analysis lab (pal) identified a hole on the pebax.It was initially reported by the customer that before starting the ablation, the impedance was around 200.While ablating the right ventricular outflow tract (rvot), we encountered magnetic interference, sudden increase in force (around 30g), and sudden increase in temperature (around 40°c).The cable was changed and hen the catheter was changed and the procedure was successfully completed.There was no patient consequence.The customer's reported force, magnetic interference and temperature issues are not considered to be mdr reportable since the potential risk that it could cause or contribute to a serious injury or death to the operator or patient is remote.On (b)(6) 2025, the bwi pal revealed that a visual inspection of the returned device found a hole in the pebax and a reddish material inside the pebax.These findings were reviewed and assessed the issue of a ¿hole¿ in the pebax as an mdr reportable malfunction since the integrity of the device has been compromised.
 
Additional Manufacturer Narrative
Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Visual inspection and screening, irrigation, temperature and impedance test of the returned device were performed following j&j medtech procedures.A photo was provided by the customer and reddish material was observed on the pebax.Visual analysis of the returned device revealed a reddish material and a hole in the surface of the pebax.The force feature was tested and high force values were observed.The resistance of the sensor pads was measured, and the values were observed within specifications.The irrigation test was performed and no obstructed holes or irrigation issues were observed.The temperature and impedance tests were performed and there was no issues observed; the temperature and impedance values were observed within specifications.A microscopic examination of the peek housing was performed and it was within specifications, however, reddish material was observed.A manufacturing record evaluation was performed and no internal action related to the reported complaint condition were identified.The reddish material inside the pebax could be related to the foreign material, temperature, force and magnetic issues reported by the customer; the complaint was confirmed.The potential cause of the pebax damage could be related to the manipulation of the device during the procedure; however, this could not be conclusively determined.The instructions for use (ifu) of the carto 3 system contain the following recommendations: the force sensor of the catheter is disconnected.If the problem persists, replace the catheter cable or the catheter; the instruction for use of the device contain the following recommendations: zero the contact force reading following insertion of the catheter into the patient.The tip electrode and all four ring electrodes on the catheter tip must be outside of the sheath so that the force sensor is inside the body.Variations in the force reading at the same rate as the cardiac or respiration cycle may indicate contact with cardiac structures.When these markers indicate the catheter tip is not in contact, the reading can be zeroed.Do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage the contact force sensor and affect measurement accuracy.As part of johnson and johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key21627905
Report Number2029046-2025-00818
Device Sequence Number18225522
Product Code LPB
UDI-Device Identifier10846835009200
UDI-Public(01)10846835009200(17)270526(10)31327875M
Combination Product (Y/N)N
Initial Reporter CountryRP
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD132705
Device Lot Number31327875M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/20/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2025
Initial Report FDA Received Date03/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SMARTABLATE GENERATOR KIT-WW.
Patient SexUnknown